Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
195 Doctors are Online

Suggest treatment for elevated liver enzymes

User rating for this question
Very Good
Answered by

Gastroenterologist
Practicing since : 2001
Answered : 437 Questions
Question
I've had elevated liver enzymes since menopause. Alcohol consumption did not increase. After my last physical, 3.5 years post menopause, my GP was worried, and had me do an abdominal sonogram again (1st one in 2012, 1 year after my last menstrual period). Same diagnosis, fatty liver, but no changes, no lesions or scarring. I have high cholesterol that went untreated for years (350-385, but high good cholesterol around 95). I all but stopped drinking for 3 weeks (I am not an alcoholic, so no problem), and my liver enzymes remained about the same ALT 116, ASP down to 34, Alkaline phosate 139, GGT 557 (this was not tested the first time)!!! What could cause this? I thought that abstinence would bring everything back to normal. Does it take loner than 3 weeks? Can you think of any other cause? Is it related to menopause and/or high cholesterol? I am not overweight, 150 lb, 5'7"
I started smoking again about 4 months ago...
Take many natural/herbal supplements
Urine normal, no high blood sugar, no abnormal stool color
Bilirubin in the normal range
Posted Fri, 12 Feb 2016 in Digestion and Bowels
 
 
Answered by Dr. Abhijit Deshmukh 1 hour later
Brief Answer:
Hello not much to worry

Detailed Answer:
Hi,

I thank you for your query. I understand your concern.

Well your liver enzymes are significantly raised. It might be a combination of alcohol, elevated cholesterol and the alternative medicines you are taking all together affecting the liver. You need to completely stop alcohol for three months, focus on reducing your cholesterol by avoiding fat in diet, regular exercise, some medications to reduce it if necessary.

Also some times herbal medicine can initiate liver inflammation; hence worthwhile stopping it.

Also get hepatitis b and C testing done to rule out other causes too.
check liver function tests monthly and see how it's fairing.

Hope this answers your query
wish you a speedy recovery
happy to help
Above answer was peer-reviewed by
 
Follow-up: Suggest treatment for elevated liver enzymes 28 minutes later
So I'm not dying?:)
Why is the ggt so high? 557?
Wouldn't the abdominal sonogram have shown sighs of hep b or c. No drug use, been married 33 years, no transfusions.
Was 19 days too soon to retest?
Did have HPV once, but normal paps for years.
Does menopause cause it?
 
 
Answered by Dr. Abhijit Deshmukh 37 hours later
Brief Answer:
Hello

Detailed Answer:
Hi, Welcome back to HCM

Firstly, I'm sorry for the delayed response due to my work schedule.

It's difficult to say why GGT is so high. We'll need to know how much is normal range of GGT in the particular lab from where u'd checked it.

Also need to know alkaline phosphate level if they were checked.

If GGT continues to remain high then may need an MRI of liver to look for any blocked bile duct, though a good ultrasound would have picked it up.

No., I'm afraid Abdominal USG won't show serological values and parameters of Hep B, Hep C as they need to be confirmed only after specific Blood investigations.

It looks unrelated to your menopause.

Let me know if there are any further queries.

Best wishes
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor